Although its mechanism is not full elucidated, fixed drug eruption (FDE) is thought to result from the drug-induced cytotoxic activation of CD8+ memory T cells.1 ,2
In this context, the culprit medication behaves as a hapten that adheres to basal keratinocytes which in turn results in the recruitment of T cells and inflammation. However, as the inflammation resolves, CD8+ effector-memory T cells remain in the area in question, setting the stage for more rapid immunologic reaction when the drug is reintroduced.
Why a systemic drug triggers a reaction only at specific sites in the body is a fascinating question. Prior herpes simplex virus (HSV) infection (eg, on the lips or genitalia) may explain some cases.1 Interestingly, despite the absence of prior herpetic lesions, most patients with FDE are seropositive for HSV. Previously traumatized body sites (e.g. from burns or insect bites) may also create an immune microenvironment conducive to FDE.
The classic presentation of FDE is reappearance of a rash in the genitals, perianal areas, hands, and feet within 30 min to 8 hours of taking the culprit medication.3 Look specifically for NSAIDs, tetracyclines, sulfonamides, and aspirin on the patient’s drug list. 4
- Shiohara, T. Fixed drug eruption: Pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009; 9:316-21. https://www.ncbi.nlm.nih.gov/pubmed/19474709
- Butler, DF. Fixed Drug Eruptions. Medscape. http://emedicine.medscape.com/article/1336702-overview#a4. Accessed March 26, 2018.
- Korkij W, Soltani K. Fixed drug eruptions: A brief review. Arch Dermatol 1984;120:520. https://www.ncbi.nlm.nih.gov/pubmed/6231004
- Oakley, A. Fixed Drug Eruption. https://www.dermnetnz.org/topics/fixed-drug-eruption Accessed March 26, 2018.
Contributed by Amir Hossein Ameri, Medical Student, Harvard Medical School